Alert archive / California / High Surf Advisories in 2008

High Surf Advisory 2, NWS Eureka, CA

January 30, 2008

NWS Eureka, CA issued this high surf advisory at Jan 30, 2008, 3:36 AM PST. It took effect at Jan 30, 2008, 2:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 3:36 AM PST (11:36 UTC)
In effect from
Jan 30, 2008, 2:00 PM PST
Expired
Jan 30, 2008, 7:45 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 301136
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
336 AM PST WED JAN 30 2008

CAZ001-310045-
/O.NEW.KEKA.SU.Y.0002.080130T2200Z-080131T0700Z/
REDWOOD COAST-
336 AM PST WED JAN 30 2008

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PST THIS EVENING. 

AS OF 3 AM PST...NEAR SHORE BUOYS WERE REPORTING NORTHWEST SWELL
OF 12 TO 14 FEET NORTH OF CAPE MENDOCINO. SWELL IS EXPECTED TO
BUILD TODAY...AND REACH 18 FEET WITH PERIODS NEAR 17 SECONDS THIS
AFTERNOON AND EVENING. SWELL OF THIS MAGNITUDE HAS THE POTENTIAL
TO PRODUCE HAZARDOUS SURF CONDITIONS. PEOPLE ARE ADVISED TO REMAIN
WELL AWAY FROM THE SURF ZONE. WAVES CAN SUDDENLY RISE UP AND SWEEP
YOU INTO THE COLD AND FRIGID WATER.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION.

$$
2 follow-up statements
000 
WHUS46 KEKA 302227
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
227 PM PST WED JAN 30 2008

CAZ001-310700-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-080131T0700Z/
REDWOOD COAST-
227 PM PST WED JAN 30 2008

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS
EVENING...

LONG PERIOD NORTHWEST SWELL OF 17 TO 19 FEET WILL PROPAGETE
THROUGH THE NORTHERN CALIFORNIA COASTAL WATERS THROUGH THIS
EVENING. THIS SWELL HAS THE POTENTIAL TO PRODUCE HAZARDOUS SURF
CONDITIONS. THE GREATEST IMPACT WILL BE OBSERVED AT NORTHWEST
FACING BEACHES NORTH OF CAPE MENDOCINO WHERE SURF HEIGHTS OF 21
FEET ARE POSSIBLE. PEOPLE ARE ADVISED TO REMAIN WELL AWAY FROM THE SURF
ZONE. WAVES CAN SUDDENLY RISE UP AND SWEEP YOU INTO THE COLD AND
FRIGID WATER.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION.

$$

TH
000 
WHUS46 KEKA 310345
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
745 PM PST WED JAN 30 2008

CAZ001-310445-
/O.CAN.KEKA.SU.Y.0002.000000T0000Z-080131T0700Z/
REDWOOD COAST-
745 PM PST WED JAN 30 2008

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH SURF
ADVISORY.

THE LONG PERIOD NORTHWEST SWELL CURRENTLY PROPAGATING THROUGH THE
WATERS PEAKED THIS AFTERNOON AND HAS NOW DROPPED BELOW 18 FT.
SWELLS WILL CONTINUE TO DECREASE THROUGH THE REMAINDER OF THE
EVENING AND OVERNIGHT.

$$

MOSES

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 29, 7:00 AM PST, 20 hours 36 minutes earlier.

Area forecast discussion, Jan 29, 7:00 AM PST, 20 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
700 AM PST TUE JAN 29 2008

.SYNOPSIS...ANOTHER COLD STORM SYSTEM WILL BRING RAIN AND SNOW TO
NORTHWEST CALIFORNIA TODAY. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO THE WEEKEND AS A SERIES OF STORM SYSTEMS MOVING INTO
THE REGION FROM THE GULF OF ALASKA BRING OCCASIONAL RAIN AND SNOW TO
NORTHWESTERN CALIFORNIA.

&&

.UPDATE...EXPANDED THE SNOW ADVISORY FOR THE MENDOCINO INTERIOR.
SURFACE TEMPERATURES AND DEW POINTS INDICATE POTENTIAL FOR CONTINUED
SNOW ACCUMULATIONS OF 2 TO 4 INCHES BETWEEN 2000-3000 FEET TODAY.
UKIAH ASOS HAS BEEN REPORTING LIGHT SNOW AS WELL...WITH DEW POINT
OF 30F. THUS FAR...THE SNOW AT UKIAH HAS NOT ACCUMULATED. CONDITIONS
SHOULD WARM UP A BIT AND CHANGE OVER TO A COLD RAIN BELOW 1500 FEET
LATER THIS MORNING. ADJUSTED THE WINDS ALONG REDWOOD COAST ZONE EARLY
THIS MORNING...WITH KCEC ASOS REPORTING GUST TO 41 KTS...AND REPORTS
OF SNOW NEAR 1000 FEET. DJB

&&

.PREVIOUS DISCUSSION...LIGHT RAIN AND HIGHER ELEVATION SNOW MOVING
INTO THE REGION EARLY THIS AM AHEAD OF THE NEXT COLD FRONT. MODELS
IN GOOD AGREEMENT ON SLIGHT LOW LEVEL WARMING AHEAD OF THE FRONT
RESULTING IN SNOW LEVELS ACROSS THE MENDOCINO INTERIOR CLIMBING TO
AROUND 2500 AHEAD OF THE COLD FRONT. DECIDED TO MAINTAIN CURRENT
SNOW ADVISORY WITH ACCUMULATIONS ACROSS THE MENDOCINO INTERIOR
REMAINING JUST BELOW ADVISORY CRITERIA. SHOWERS WILL TAPER OFF TO
SCT LATE THIS EVENING AS WEAK RIDGING MOVES ACROSS THE REGION. POPS
WILL INCREASE LATE WED AS UPPER LEVEL TROUGH DIGS S OUT OF THE GULF
OF AK. NAM IS SLIGHTLY FASTER WITH THIS SYSTEM AND REMAINS THE
OUTLIER IN REGARDS TO TIMING...BUT 06Z GUIDANCE COMING INTO BETTER
AGREEMENT WITH GFS/ECMWF. SNOW LEVELS WILL INCREASE AHEAD OF THIS
SYSTEM WEDNESDAY WITH CURRENT THICKNESS VALUES AND 850MB TEMPS
INDICATING LEVELS RISING TO 3500 TO 4000 FT ACROSS SRN HALF OF CWA.
SNOW LEVELS WILL AGAIN DROP TO 1500 TO 2000 BEHIND THE FRONT LATE
THU. ANOTHER SYSTEM FCST TO BRING MORE RAIN AND SNOW ON SAT.
SOLUTIONS LESS OPTIMISTIC IN BUILDING A RIDGE ACROSS EASTERN PACIFIC
EARLY NEXT WEEK WITH 06Z GFS/00Z ECMWF IN FAIR AGREEMENT WITH A LESS
AMPLIFIED RIDGE LATE IN THE WEEKEND BEING REPLACE BY ANOTHER LONG
WAVE TROUGH DIGGING SOUTH OUT OF THE GULF OF AK NEXT TUE. BC
&&

.AVIATION...A COLD FRONT WILL PASS THROUGH TODAY...BRINGING RAIN
WITH SNOW ABOVE 2000 FEET. THE FRONT WILL ALSO GENERATE BLUSTERY S
AND NW WINDS. CEILINGS AND VSBYS WILL BE MOSTLY MARGINAL VFR...BUT
WITH OCCASIONAL IFR CONDITIONS LIKELY DURING HEAVIER PRECIPITATION.
THE FOG AND LOW CLOUDS AT UKIAH...WILL DISSIPATE BY 18Z AS MID LAYER
CLOUDS AND MIXING INCREASES IN ADVANCE OF THE FRONT. DJB

&&

.MARINE...A COLD FRONT WAS APPROACHING THE COAST EARLY THIS MORNING.
THE SOUTHERLY FLOW IN ADVANCE OF THE FRONT DOES NOT APPEAR TO BE A
MAJOR WIND MAKER FOR THE WATERS. THERE MAY BE A FEW GUSTS TO 35 KTS
AROUND CAPE MENDOCINO THIS MORNING. THE NW WINDS RAMPING UP AFTER
FRONTAL PASSAGE HAS A BETTER CHANCE OF BRINGING LONGER DURATION GALE
FORCE WINDS TO THE WATERS TODAY AND TONIGHT. THERE HAVE BEEN GALE
FORCE GUSTS OBSERVED OVER THE OFFSHORE WATERS...AT BUOY#2 250NM WEST
OF CAPE BLANCO AND BUOY#5 300NM WEST OF ASTORIA. ANOTHER FRONT IS
EXPECTED ON THU. WINDS WITH THIS FRONT LOOK TO BE RUN OF THE MILL
GALE...SHORT DURATION AND BASED MOSTLY ON GUSTS OF 35-40 KTS. A THIRD
FRONT MAY BRING ANOTHER LOW END GALE ON SAT.

EARLY MORNING INNER BUOYS REPORTS (22 AND 14) WERE AROUND 11 FEET
AT 13 SECONDS. ENP AND SWAN CONTINUE TO BE TOO HIGH ON SIGNIFICANT
SWELL HEIGHTS COMPARED TO THE INNER BUOY OBSERVATIONS. LATEST RUN OF
THE SWAN AND ENP HAS NW SWELL BUILDING UP TO 19 FEET AT 15 SECONDS
ON WED. THIS APPEARS TO BE A DISPERSED WAVE GROUP. FOR NOW WILL STAY
ABOUT 4 FEET UNDER THE WAVE MODEL SOLUTIONS...AND ADJUST UPWARD AS
OBSERVATIONS INDICATE HIGHER SWELL COMING IN WEDNESDAY. ENP HAS
23-25 FOOT SWELL WITH 16 SECOND PERIODS SLATED FOR FRIDAY. THIS IS A
DISPERSED WAVE GROUP TOO. FOR NOW WILL REDUCE THE MODEL SWELL
FORECAST BY 5-7 FEET...AS THE ENP HAS BEEN RUNNING WAY TOO HIGH. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY IN EFFECT FROM 7 AM PST TO 7 PM PST TODAY FOR DEL
NORTE...HUMBOLDT AND TRINITY COUNTIES ABOVE 2000 FEET.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT THROUGH
FRIDAY AFTERNOON FROM PT ST GEORGE TO PT ARENA OUT TO 60 NM.

GALE WARNING REMAINS IN EFFECT TODAY THROUGH TONIGHT FROM PT ST
GEORGE TO PT ARENA OUT TO 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 29, 7:14 PM PST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
714 PM PST TUE JAN 29 2008

CAZ003-004-076-310315-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
714 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON FOR ELEVATIONS ABOVE 3000 FEET.

ANOTHER PACIFIC STORM WILL BRING WIND AND SNOW TO NORTHWEST
CALIFORNIA LATE WEDNESDAY NIGHT AND THURSDAY. AT ELEVATIONS ABOVE
3000 FEET SNOW ACCUMULATIONS OF 4 TO 8 INCHES CAN BE ANTICIPATED.
LOCALLY SNOW MAY FALL AS LOW AS 2000 FEET WITH ACCUMULATIONS OF 1
TO 2 INCHES POSSIBLE. STRONG WIND GUSTS OF 40 TO 50 MPH ALONG
RIDGES AND EXPOSED AREAS ARE LIKELY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS. PLEASE REPORT ANY SNOW
ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35 MPH.

In the hours before

Local storm report, Jan 30, 12:23 AM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1223 AM PST WED JAN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             5 SW WILLITS            39.35N 123.42W
01/29/2008  E4.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING SNOW ACCUMULATION ESTIMATED AT 2300 FEET
            ELEVATION.

0830 AM     SNOW             3 NW WILLITS            39.43N 123.39W
01/29/2008  M2.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING SNOW ACCUMULATION MEASURED IN BROOKTRAILS AT THE
            WATER PLANT.

0830 AM     SNOW             3 NW WILLITS            39.43N 123.39W
01/29/2008  M3.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING SNOW ACCUMULATION MEASURED NEAR BROOKTRAILS AT
            2400 FEET ELEVATION.

0845 AM     SNOW             LAYTONVILLE             39.67N 123.50W
01/29/2008  M4.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING SNOW ACCUMULATION MEASURED AT 2000 FEET
            ELEVATION.

0900 AM     SNOW             WEAVERVILLE             40.73N 122.94W
01/29/2008  M4.0 INCH        TRINITY            CA   PARK/FOREST SRVC

            MORNING SNOW ACCUMULATION MEASURED AT THE RANGER STATION.

0917 AM     SNOW             9 NNW COVELO            39.92N 123.33W
01/29/2008  M2.5 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING SNOW ACCUMULATION MEASURED AT 1200 FEET
            ELEVATION.

1245 PM     SNOW             4 E DOUGLAS CITY        40.65N 122.87W
01/29/2008  M3.0 INCH        TRINITY            CA   TRAINED SPOTTER

            MORNING AND EARLY AFTERNOON SNOW ACCUMULATION MEASURED AT
            2450 FEET ELEVATION.

0345 PM     SNOW             8 WSW WILLOW CREEK      40.90N 123.77W
01/29/2008  E3.5 INCH        HUMBOLDT           CA   NWS EMPLOYEE

            MORNING AND AFTERNOON SNOW ACCUMULATION ESTIMATED AT
            BERRY SUMMIT AT 2800 FEET ELEVATION.

0400 PM     SNOW             10 SSE PEANUT           40.33N 123.10W
01/29/2008  M5.5 INCH        TRINITY            CA   TRAINED SPOTTER

            MORNING AND AFTERNOON SNOW ACCUMULATION MEASURED AT 4000
            FEET ELEVATION.

0400 PM     SNOW             10 NW WILLITS           39.50N 123.48W
01/29/2008  M6.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            MORNING AND AFTERNOON SNOW ACCUMULATION MEASURED AT 2780
            FEET ELEVATION.

0400 PM     SNOW             11 SSW CARRVILLE        40.91N 122.78W
01/29/2008  M7.0 INCH        TRINITY            CA   TRAINED SPOTTER

            MORNING AND AFTERNOON SNOW ACCUMULATION MEASURED AT 2500
            FEET ELEVATION.

0400 PM     SNOW             ORLEANS                 41.30N 123.53W
01/29/2008  E2.5 INCH        HUMBOLDT           CA   PUBLIC

            MORNING AND AFTERNOON SNOW ACCUMULATION ESTIMATED IN THE
            COMMUNITY OF ORLEANS.

0745 PM     NON-TSTM WND DMG EUREKA                  40.80N 124.16W
01/29/2008                   HUMBOLDT           CA   BROADCAST MEDIA

            WIND GUST MEASURED AT 47 MPH AT CHANNEL 3 TELEVISION
            STATION. SIDING PEELED OFF OF MAIN BUILDING.

&&

BURGER

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 11:44 AM PSTHeavy Snow WarningEKA27 hr

Nearby

High Surf Advisories in California, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.